Kansas, 2019Damaging Winds in Kansas, July 21, 2019
July 21, 2019 · NWS SGF · 3 events in 3 counties and zones
A line of thunderstorms moved into southeastern Kansas and produced scattered reports of high winds and damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved into southeastern Kansas and produced scattered reports of high winds and damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:14 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 21, 5:14 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 PM CDT Sun Jul 21 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Monday)
Issued at 157 PM CDT Sun Jul 21 2019
Most of the Missouri Ozarks and southeastern Kansas are
experiencing one final day of heat and humidity. All locations
are in the upper 80s and lower 90s. There is some variance to dew
points due to an outflow boundary which is moving southwest across
the area. South of a Nevada to Bolivar to Willow Springs line,
dew points are in the lower to even middle 70s. This is resulting
in heat indices between 95 and 108 degrees. North of that
boundary, dew points are around 70 degrees with heat indices
between 93 and 102 degrees.
As we get into late this afternoon and early this evening, widely
scattered thunderstorms will be possible along that boundary.
Coverage will remain limited due to the presence of a dry air mass
in the middle and upper portions of the atmosphere. Locally gusty
winds will be possible if any of these storms do develop.
Much better chances for storms will spread southeast across the
area later tonight as a much welcome cold front approaches. We are
generally looking at these storms pushing into southeastern
Kansas and west-central Missouri sometime in the 9 to 11 PM time
frame. These storms will then spread southeast across the
remainder of the area overnight.
Damaging wind gusts will be possible with these storms, mainly
across southeastern Kansas and west-central Missouri in the
vicinity of an SPC Slight Risk for severe storms. We will also
have to monitor the potential for flash flooding given a rather
moist air mass in place. HREF ensembles do indicate some potential
for localized 2 to 4" amounts. We will have to closely watch
locations where convection trains. One prospect for training
could be that outflow boundary.
Rain showers and a few thunderstorms will then persist into
Monday morning as that front pushes southeast across southern
Missouri. We could even see some pockets of drizzle behind the
front with a low cloud deck. We went slightly below the model mean
for high temperatures Monday due to cool air advection and
morning/early afternoon cloud cover. Highs should only warm into
the upper 70s and lower 80s with much drier dew points also
beginning to advect into the region.
.LONG TERM...(Monday Night through Sunday)
Issued at 157 PM CDT Sun Jul 21 2019
Surface high pressure will slowly build southeast towards the
region before finally settling over the Missouri Ozarks by
Wednesday. Dry weather and below normal temperatures can be
expected with highs ranging from the upper 70s to middle 80s.
Lows will range from the upper 50s to middle 60s.
We will see a slight warming trend towards the end of the week as
weak height rises overspread the area. Highs are expected to
creep back up into the middle and upper 80s by Saturday. We are
seeing no signals for precipitation through the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends for thunderstorm impacts tonight and
into Monday morning.
An upper level disturbance has already forced thunderstorms to
develop across eastern Kansas and western Missouri. This activity
will become more numerous as the disturbance spreads across the
Ozarks this evening and through the overnight hours.
There is a damaging wind risk with some of the more intense storms
tonight, along with excessive rainfall.
Otherwise, if storms are not directly impacting an airfield, VFR
conditions are expected. Flight conditions will drop if storms and
precipitation does impact an airfield.
Safe travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Cramer
Hazardous weather outlook, Jul 21, 6:26 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
726 PM CDT Sun Jul 21 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
726 PM CDT Sun Jul 21 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
DISCUSSION...
Scattered thunderstorms will continue to develop across portions
of southeast Kansas and the Missouri Ozarks. A few storms may
become severe with wind gusts to 60 mph. Other hazards with the
storms tonight include frequent cloud to ground lightning, small
hail and heavy rainfall. Localized flash flooding will be possible
where thunderstorms train over the same locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will linger across the area into Monday morning. No
severe storms are expected with cloud to ground lightning being
the main potential hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for areas of southeast Kansas
and the Missouri Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
Thunderstorm Wind, Bourbon
- When
- July 21, 7:40 PM CST
- Where
- Bourbon County, 0.3 mi SSE of Ft Scott Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.796, -94.768
The AWOS at the Fort Scott municipal airport measured a 63 mph wind gust.
Thunderstorm Wind, Crawford
- When
- July 21, 8:42 PM CST
- Where
- Crawford County, Mc Cune to 0.47 mi E of Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -95.020
Wind gusts estimated as 60 mph were reported in a rural area.
Thunderstorm Wind, Cherokee
- When
- July 21, 9:05 PM CST
- Where
- Cherokee County, 0.88 mi NE of Galena
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.080, -94.620
Wind gusts between 60 and 65 mph were reported on the west side of Joplin in mainly rural areas of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Flash Flooding in Ohio, July 21 to 22, 20191 death · 1 injured · $8.2 million · 4 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding in Mississippi, July 21, 2019$179,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019$86,000 · 50 kt wind · 15 events
- Damaging Winds in Arizona, July 21, 2019$135,000 · 52 kt wind · 3 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835234, 835235, 835236.